Alert archive / Iowa / Frost Advisories in 2011

Frost Advisory 2, NWS Quad Cities, IA

May 1, 20117 counties in Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this frost advisory at May 1, 2011, 3:26 PM CDT for 7 counties in Iowa; Jo Daviess County, Illinois. It took effect at May 2, 2011, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 1, 2011, 3:26 PM CDT (20:26 UTC)
In effect from
May 2, 2011, 4:00 AM CDT
Expired
May 2, 2011, 6:41 AM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WWUS73 KDVN 012026
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT SUN MAY 1 2011

...FROST EXPECTED LATE TONIGHT...

.COLDER AIR WILL FILTER INTO THE AREA FROM THE NORTHWEST TONIGHT
AND EARLY MONDAY MORNING. THE COMBINATION OF CLEAR SKIES AND LIGHT
WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE LOW TO MID
30S...ALLOWING FROST TO FORM.

IAZ040>042-051>054-ILZ001-020630-
/O.NEW.KDVN.FR.Y.0002.110502T0900Z-110502T1300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA
326 PM CDT SUN MAY 1 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY. 

* TIMING...4 AM TO 8 AM MONDAY MORNING.

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER
  30S...ALLOWING FROST TO FORM.

* IMPACTS...FRUIT TREES...SENSITIVE PLANTS...AND HOME GARDENS WILL
  BE MOST AT RISK FOR FROST DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$
3 follow-up statements
209 
WWUS73 KDVN 020228
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
928 PM CDT SUN MAY 1 2011

...FROST EXPECTED LATE TONIGHT...

.COLDER AIR WILL FILTER INTO THE AREA FROM THE NORTHWEST TONIGHT
AND EARLY MONDAY MORNING. THE COMBINATION OF CLEAR SKIES AND
LIGHT WINDS TOWARD MORNING WILL ALLOW TEMPERATURES TO FALL INTO
THE LOW TO MID 30S...ALLOWING FROST TO FORM BY DAYBREAK.

IAZ040>042-051>054-ILZ001-021230-
/O.CON.KDVN.FR.Y.0002.110502T0900Z-110502T1300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA
928 PM CDT SUN MAY 1 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
MONDAY...

* TIMING...4 AM TO 8 AM MONDAY MORNING.

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL TO FREEZING...OR
  WITHIN A FEW DEGREES OF FREEZING...ALLOWING FROST TO FORM.

* IMPACTS...FRUIT TREES...SENSITIVE PLANTS...AND HOME GARDENS 
  WILL BE MOST AT RISK FOR FROST DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

NICHOLS
678 
WWUS73 KDVN 020841
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 AM CDT MON MAY 2 2011

...FROST EXPECTED LATE TONIGHT...

.COLDER AIR WILL FILTER INTO THE AREA FROM THE NORTHWEST TONIGHT
AND EARLY MONDAY MORNING. THE COMBINATION OF MOSTLY CLEAR SKIES
AND LIGHT WINDS TOWARD MORNING WILL ALLOW TEMPERATURES TO FALL
INTO THE LOW TO MID 30S...ALLOWING FROST TO FORM BY DAYBREAK.

IAZ040>042-051>054-ILZ001-021300-
/O.CON.KDVN.FR.Y.0002.110502T0900Z-110502T1300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA
341 AM CDT MON MAY 2 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TIMING...THROUGH 8 AM THIS MORNING.

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL TO FREEZING... 
  OR WITHIN A FEW DEGREES OF FREEZING...ALLOWING FROST TO FORM. 

* IMPACTS...FRUIT TREES...SENSITIVE PLANTS...AND HOME GARDENS 
  WILL BE MOST AT RISK FOR FROST DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$
354 
WWUS73 KDVN 021141
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 AM CDT MON MAY 2 2011

...THE SUN IS UP AND THE THREAT FOR FROST IS DONE...

.TEMPERATURES WITHIN 20 MINUTES OF SUNRISE HAVE ALREADY RISEN BY 2
TO 5 DEGREES...RESULTING IN ALL LOCATIONS NO IN THE MID 30S TO MID
40S. THE THREAT FOR FROST IS DONE FOR TODAY...BUT ANOTHER CHANCE
FOR FROST EXISTS BOTH TONIGHT AND TUESDAY NIGHT. 

IAZ040>042-051>054-ILZ001-021245-
/O.CAN.KDVN.FR.Y.0002.000000T0000Z-110502T1300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA
641 AM CDT MON MAY 2 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS CANCELLED THE
FROST ADVISORY. 

WITH THE MORNING SUN ABOVE THE HORIZON...THE THREAT FOR FROST HAS
ENDED.

$$


ERVIN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at May 1, 3:15 PM CDT, 11 minutes earlier.

Area forecast discussion, May 1, 3:15 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT SUN MAY 1 2011

.SYNOPSIS...
RELATIVELY QUIET DAY ACROSS THE FORECAST AREA TODAY WITH MAINLY SOME
CIRRUS STREAMING UP TOWARDS THE AREA FROM THE SOUTHWEST.
TEMPERATURES HAVE RISEN WELL UP INTO THE 50S...THOUGH THE BRISK WEST
WINDS OF 15 TO 25 MPH HAVE MADE IT FEEL COOLER.  THE COLD FRONT OF
YESTERDAY HAS DROPPED WELL SOUTHEAST OF THE AREA AND IS DRAPED FROM
ARKANSAS...NORTH THROUGH INDIANA...AND TO MICHIGAN.  A FAIRLY TIGHT
PRESSURE GRADIENT IS ACROSS THE AREA HELPING TO GENERATE THE WINDS
WITH A SURFACE LOW WELL UP INTO CANADA...AND MOVING OFF TO THE
NORTHEAST.  ..LE..

&&

.SHORT TERM...TONIGHT AND MONDAY...
AN INTERESTING BAND OF FRONTOGENESIS ALONG WITH SOME MOISTURE IS
CREATING A NICE BAND OF ECHOES ON THE RADAR FROM JUST SOUTH OF
KANSAS CITY...NORTHEAST ACROSS QUINCY...AND ALMOST TO
PRINCETON...ILLINOIS.  HOWEVER...NO SITES ALONG THIS BAND HAVE
REPORTED ANYTHING LESS THAN 7KFT...EXCEPT OVER CENTRAL MISSOURI
WHERE CEILINGS ARE MUCH LOWER AND RAIN HAS BEEN REPORTED.  THIS HAS
DEVELOPED RATHER RAPIDLY SINCE 18Z...SPREADING FROM THE LARGER AREA
OF RAIN FARTHER SOUTH...MORE DIRECTLY RELATED TO THE SOUTHERN EXTENT
OF OUR COLD FRONT...AND THE BROADER SCALE LIFT ONGOING THERE.  THIS
BAND OF FRONTOGENESIS IS TO CONTINUE THIS EVENING...BUT GRADUALLY
SHIFTING SOUTHEAST...SO THAT BY MIDNIGHT IT IS OUT OF THE CWA.  AM
NOT TOTALLY CONVINCED WE WILL GET MEASURABLE PRECIPITATION OUT OF
THIS..AND THINK WE ARE RATHER MORE LIKELY TO SEE JUST SPRINKLES LIKE
WE DID LAST NIGHT.  THUS...HAVE LOWERED POPS TO JUST A SLIVER OF OUR
SOUTHEASTERN COUNTIES...AND NO HIGHER THAN 30 PERCENT.  LATER
TONIGHT WE WILL BE LOOKING AT CLEAR OR NEARLY CLEAR SKIES...HIGHER
PRESSURE BUILDING IN...AND DIMINISHING WINDS.  THOUGH TEMPERATURES
ARE WELL INTO THE 50S...WITH THE DRY AIR AND RADIATIONAL COOLING AND
850MB TEMPS DOWN IN THE SINGLE DIGITS...WE SHOULD GET MIN TEMPS NEAR
OR BELOW FREEZING ACROSS THE FAR NORTHWEST COUNTIES...WHERE THE HIGH
CLOUDS WILL CLEAR OUT THE EARLIEST...IF THEY GET IN THERE AT ALL.
HAVE DECIDED TO ISSUE A FROST ADVISORY FOR SEVERAL COUNTIES OF OUR
FAR NORTHWEST FOR 09Z TO 14Z MONDAY MORNING.

MONDAY TO REMAIN QUIET WITH THE CONTINUED WEST-NORTHWEST FLOW...AND
COOL TEMPERATURES ALOFT.  WITH THE DRY AIR...DO NOT EXPECT ANY
DIURNAL CUMULUS...BUT IF THEY DO FORM BASES WILL BE VERY HIGH...AND
COVERAGE NOT VERY GREAT.  MAX TEMPS TO RISE INTO THE 50S AND LOWER
60S.  ..LE..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
FORECAST FOCUS ON SERIES OF STORM SYSTEMS MOVING THROUGH THE ZONAL
FLOW BUT BETTER GULF MOISTURE ARRIVES TOWARDS THE WEEKEND.

MONDAY NIGHT INTO EARLY TUESDAY...WITH HIGH PRESSURE AND LIGHT WINDS
AND ASSUMING CLEAR SKIES THERE SHOULD BE IDEAL RADIATIONAL COOLING.
WILL MAINTAIN THE MENTION OF FROST FOR MOST OF THE CWA WITH MIN
TEMPS DROPPING INTO THE LOWER TO MID 30S. SOME FAVORED NORTHERN
LOCATIONS MAY SEE UPPER 20S BUT WILL LEAVE LATER SHIFTS FOR ANY
HEADLINES AS IT WOULD BE TOO EARLY FOR ANY HEADLINES AT THIS POINT.

LATER THIS WEEK AND INTO NEXT WEEKEND...A SERIES OF FAST MOVING
SHORT WAVES IN THE ZONAL FLOW EXPECTED TO BRING AT LEAST SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS. WEDNESDAY NIGHT INTO THURSDAY
AND AGAIN FRIDAY THROUGH SUNDAY APPEAR THE BEST OPPORTUNITIES FOR
RAIN. LIGHT TO MODERATE RAIN AMOUNTS EXPECTED AT THIS POINT BUT
BETTER GULF MOISTURE ARRIVES TOWARDS THE WEEKEND. TEMPERATURES LOOK
TO BE NEAR NORMAL TO A BIT BELOW THIS PERIOD WITH MOST HIGHS IN THE
60S.

THE FOLLOWING WEEK...ECM/GFS DEVELOPING AN OMEGA BLOCK WITH A DEEP
TROUGH IN THE EASTERN UNITED STATES AND ANOTHER IN THE WESTERN
STATES...WITH RIDGING IN THE MIDDLE. WITH THE AO/NAO REMAINING
NEGATIVE THERE ARE CERTAINLY NO SIGNS OF ANY BIG WARM-UP YET. IN
FACT IT APPEARS TEMPERATURES WILL REMAIN BELOW NORMAL FOR AT LEAST
THE FIRST HALF OF MAY.

..HAASE..

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE THROUGH TONIGHT AND TOMORROW.  WEST WINDS
AT 15 TO 25 TODAY TO GRADUALLY DIMINISH BETWEEN 23Z AND 01Z...AND
GRADUALLY TURN NORTHWEST TOWARDS 12Z.  AFTER 13Z TOMORROW WILL PICK
BACK UP AGAIN TO 10 TO 15 KTS.    ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FROST ADVISORY FROM 4 AM TO 8 AM CDT MONDAY FOR BENTON-BUCHANAN-
     DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

IL...FROST ADVISORY FROM 4 AM TO 8 AM CDT MONDAY FOR JO DAVIESS.

MO...NONE.
&&

LE/HAASE
Hazardous weather outlook, May 1, 4:12 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 AM CDT SUN MAY 1 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
412 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS POSSIBLE LATE TONIGHT...MAINLY NORTH OF HIGHWAY
30.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROST AND NEAR FREEZING TEMPERATURES WILL BE POSSIBLE LATE MONDAY
NIGHT AND EARLY TUESDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY. IT IS TOO
EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DLS

Nearby

Frost Advisories in Iowa, 2011Frost Advisories in Illinois, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.